Kentucky, 2021

Tornadoes and Hail in Kentucky, March 25, 2021

March 25, 2021 · NWS LMK · 21 events in 12 counties and zones

Early in the day, low level wind shear was very strong. A stable layer over the area allowed a warm front to bring sunshine and warmer temperatures to the region, but the warming surface temperatures caused the stable layer to erode and become unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Early in the day, low level wind shear was very strong. A stable layer over the area allowed a warm front to bring sunshine and warmer temperatures to the region, but the warming surface temperatures caused the stable layer to erode and become unstable. The high shear environment allowed storms, ahead of a cold front, to become severe and severe hail, damaging winds, and three tornadoes resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 25, 3:15 PM CST, 53 minutes earlier.

Area forecast discussion, Mar 25, 3:15 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
515 PM EDT Thu Mar 25 2021

.Mesoscale Update...
Updated 515 PM EDT Thu Mar 25 2021

Tornado Watch has been issued for the western half of Kentucky and
southern Indiana. Deepening low pressure is located near the
confluence of the Ohio and Mississippi Rivers with its warm front
reaching eastward roughly along I-64. The low will strengthen
significantly as it moves into central Indiana by midnight, pulling
its warm front north and its trailing cold front east into the
region. In the storm's warm sector temperatures have crept into the
low 70s with dew points in the low to mid 60s. Instability is still
low, but a tongue of higher SB/MUCAPE is poised from southwest
Tennessee into the lower Mississippi Valley. It is expected that
some of this unstable air will get pulled north into central KY and
to a lesser extent into southern Indiana. Model input has been
consistent developing storms between 5 and 6pm CDT with storms then
proceeding to the northeast across the remainder of the region until
around midnight EDT. All modes of severe weather are still possible.

&&

.Short Term...(This evening through Friday)
Issued at 320 PM EDT Thu Mar 25 2021

Little has changed. Wind shear is still very strong, but recent
model soundings still show a low level inversion. This makes it hard
for thunderstorm development. Even though it's borderline, some
models show the inversion dissipating in areas of south central
Kentucky. Sunshine throughout the region will help to warm the
ground, helping steepen low level lapse rates and increasing
instability. Areas farther to the north are less likely to see the
inversion dissipate, but with so much shear, it won't take much.

The risk for severe weather is from 6 PM to 11 PM EDT across
southern Indiana and central Kentucky. This risk is expected to
advance from the southwest into southern Kentucky, north towards
southern Indiana, and slowly fade as the system moves to the east.
The remaining precipitation is expected to develop as clusters ahead
of a broken line attached to the cold front.

Behind the front, winds increase as they veer towards the west.
Winds between 15 to 20 mph are expected to gust to near 50 mph. The
higher winds are expected in areas to the northwest of our CWA as
this is closer to the low pressure system. Winds will slowly weaken
through the day tomorrow.

.Long Term...(Friday night through Thursday)
Issued at 245 PM EDT Thu Mar 25 2021

Dry weather and seasonable conditions expected Friday night into the
first part of Saturday as high pressure retreats to our east. An
upper level trof digs in over the Plains, and we could see
isentropic lift over the Tennessee Valley spread precip into south-
central Kentucky as early as Saturday afternoon. The main cold front
and associated precip shield will push through Saturday night, and
we'll have to watch the QPF trends as the latest guidance suggests
rainfall will easily exceed 1 inch in south central Kentucky. This
bears watching for localized flood potential, but that will depend
on how much rain falls this afternoon and tonight.

Pacific high pressure and NW flow aloft on Sunday will bring a
drying trend and knock temps back to normal after a warm Saturday.
With the sfc ridge directly over central/eastern KY on Sunday night,
look for temps dropping into the 30s and some frost would not be out
of the question across southern Indiana into the Bluegrass region of
Kentucky.

Initially progressive pattern will start to amplify by midweek, with
a strong upper trof driving a cold front through the Ohio Valley
Wednesday or Wed night. Above normal temps will whip back below
climo behind the front, with a potential frost in play next Thursday
night.

&&

.Aviation...(18Z TAF Issuance)
Issued at 204 PM EDT Thu Mar 25 2021

The region will remain mostly dry until the next wave of
precipitation, ahead of a cold front, works its way into the area
around 21z. This precipitation will likely be broken in nature, so
expect ceilings to change over short periods of time, but the
greatest impact on aviation this evening and tonight will be the
winds. Behind the front, winds will veer towards the west and reach
20 to 25 knots with wind gusts reaching 35 knots. Winds will slowly
weaken through the day Friday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for INZ076>079-
     083-084-089>092.

KY...Wind Advisory until 8 AM EDT /7 AM CDT/ Friday for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale...13
Short Term...KDW
Long Term...RAS
Aviation...KDW
Hazardous weather outlook, Mar 25, 1:36 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 PM EDT Thu Mar 25 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
336 PM EDT Thu Mar 25 2021 /236 PM CDT Thu Mar 25 2021/

...WIND ADVISORY IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
8 AM EDT /7 AM CDT/ FRIDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds and isolated tornadoes are
possible this evening.

Tonight, behind the cold front, strong southwest winds could gust up
to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms on Saturday night could produce heavy
rainfall, especially across south central Kentucky. Depending on how
much rain falls tonight, this additional rainfall could result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required this evening.

KDW/RAS

The radar

The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Simpson

When
March 25, 4:08 PM CST
Where
Simpson County, 1.38 mi S of Highland
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.680, -86.430

There were multiple trees down near Leo Binion Road and Pleasant Hill Road.

Thunderstorm Wind, Allen

When
March 25, 4:09 PM CST
Where
Allen County, 0.69 mi S of Trammel
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
36.770, -86.350

A photo showed a willow tree that was uprooted and fell on a shed.

Thunderstorm Wind, Allen

When
March 25, 4:11 PM CST
Where
Allen County, 1.05 mi E of Mt Aerial
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.748, -86.361

A photo showed half of a cedar tree on the west side of Kentucky 585, just north of Kentucky 1332, while the other half of the tree was on the east side of the road.

Thunderstorm Wind, Allen

When
March 25, 4:13 PM CST
Where
Allen County, 0.89 mi SE of Mt Aerial
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.740, -86.370

Photos showed damage to a metal barn roof.

Thunderstorm Wind, Allen

When
March 25, 4:13 PM CST
Where
Allen County, 1.66 mi E of Allen Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
36.830, -86.290

A power meter and roofing were blown off of a house and damaged. Trees and a power pole were blown down in the same area.

Thunderstorm Wind, Allen

When
March 25, 4:14 PM CST
Where
Allen County, 2.32 mi WSW of Settle
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.870, -86.220

A photo showed a tree down on a home in northwestern Allen County.

Thunderstorm Wind, Edmonson

When
March 25, 4:29 PM CST
Where
Edmonson County, 2.66 mi SSW of Chaumont
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.092, -86.090

There were reports of two buildings being damaged and cedar trees blocking three lanes of 31 West.

Thunderstorm Wind, Hart

When
March 25, 4:42 PM CST
Where
Hart County, 0.55 mi E of Mt Beulah
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.300, -85.940

A barn lost its roof near Mt. Beulah.

Hail, Nelson

When
March 25, 6:18 PM EST
Where
Nelson County, 4.09 mi NNE of Boston
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -85.630

Quarter sized hail was observed by an NWS employee family member near Hurricane Hills Lake.

Hail, Nelson

When
March 25, 6:20 PM EST
Where
Nelson County, 0.55 mi E of Deatsville
Measured
1 in hail
Reported by
Public
Coordinates
37.900, -85.560

A photo showing estimated 1 inch hail was sent in from Deatsville.

Thunderstorm Wind, Nelson

When
March 25, 6:23 PM EST
Where
Nelson County, Coxs Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.900, -85.470

A large tree branch fell and destroyed a trampoline.

Hail, Spencer

When
March 25, 6:38 PM EST
Where
Spencer County, 0.91 mi N of Wilsonville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.133, -85.398

Golf ball sized hail was reported on Battery Lane.

Hail, Shelby

When
March 25, 6:45 PM EST
Where
Shelby County, 0.54 mi E of Simpsonville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.220, -85.340

A photo of quarter size hail near Simpsonville was posted to social media.

Hail, Shelby

When
March 25, 6:50 PM EST
Where
Shelby County, Veechdale
Measured
1.75 in hail
Reported by
Public
Coordinates
38.200, -85.350

Golf ball sized hail was reported at Culver's near The Outlet Shoppes of the Bluegrass.

Tornado, Ohio

When
March 25, 7:32 PM CST to 7:33 PM CST
Where
Ohio County, 0.17 mi SSE of Rosine to 0.64 mi ENE of Rosine
Rating
EF0
Path length
0.7 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
37.448, -86.749

The National Weather Service conducted the storm survey in Ohio County. A bow echo structure created a very brief spin up tornado in the Rosine community in eastern Ohio County.

The tornado touched down about 200 yards west of the Dollar General store. The tornado did some minor roof damage to the Dollar General store, along with the snapping and uprooting of a few trees. Drone imagery clearly saw the trees pointing in multiple directions. Winds in this area were estimated between 75 and 80 mph.

The tornado was very intermittent as it moved to the east-northeast, with more substantial damage along State Highway 1544 in Rosine. Several homes received shingle damage, along with snapped and uprooted trees.

A large RV protective carport was picked up and thrown about 50 yards, and subsequently a telephone pole was sheared off. A single wide mobile home was pushed off of its cinder block foundation to the southwest about 7 feet. Another mobile home sustained roof damage, and there was also significant rock and mud spatter against three sides of the mobile home. Winds were estimated to be a maximum of 85 mph in this area with a width of 50 yards.

There were a number of cedar trees sheared off half way up the trees. Metal siding was thrown downwind up to 500 yards into the forest. The tornado lifted shortly after hitting those mobile homes.

Thunderstorm Wind, Ohio

When
March 25, 7:43 PM CST
Where
Ohio County, 0.69 mi N of Beaver Dam
Measured
53 kt (61 mph) estimated gust
Reported by
County Official
Coordinates
37.410, -86.880

There was a snapped power pole in the Beaver Dam area.

Tornado, Grayson

When
March 25, 8:16 PM CST to 8:17 PM CST
Where
Grayson County, 2.85 mi SSE of West Clifty to 3.08 mi SE of West Clifty
Rating
EF0
Path length
1 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
37.483, -86.156

The National Weather Service conducted the storm survey.

A bow echo passed through Grayson County and quickly spun up just south of Clarkson. It dropped a very brief tornado at 3900 Millerstown Road. A large 30ft x 40ft garage was mostly destroyed. A large beam from the garage was thrown into the sidewall of the home residence adjacent to the garage. The house also sustained some minor roof, siding, and gutter damage.

Across the street, a one-story family residence sustained roof and shingle damage with one of the front windows blown out.

Debris from the garage and one-story family residence was thrown up to a quarter-mile eastward into the forest. There were a couple of snapped and uprooted trees in the forest, but the most impressive damage was just beyond the small wooded area where a very noticeable ground grinding swirl could be seen across the farmers field. It measured approximately 40 yards wide, which was seen very clearly from a NWS aerial drone.

There were no signs of any damage beyond the farmers field, where the swirls ended abruptly.

Thunderstorm Wind, Grayson

When
March 25, 8:30 PM CST
Where
Grayson County, 1.49 mi NNW of Leitchfield
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.500, -86.310

A large tree fell on a house near Highway 737, west of Leitchfield.

Thunderstorm Wind, Hardin

When
March 25, 9:35 PM EST
Where
Hardin County, 2.14 mi NNE of Glendale Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.610, -85.860

Damage to a house was reported.

Tornado, Larue

When
March 25, 9:44 PM EST to 9:49 PM EST
Where
Larue County, 2.52 mi NE of Tonieville to 0.21 mi SW of Roanoke
Rating
EF1
Path length
4.7 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
37.626, -85.767

The National Weather Service in conjunction with Larue County Emergency Management went on a lengthy storm damage survey across northeast LaRue County.

A bow echo moving at over 50 mph produced sporadic straight-line wind damage with a distinct tornadic path, primarily along Slack Rd in the Roanoke community. The tornado touched down about a half mile west of 1598 Carter Brothers Road. Aerial photography from a NOAA NWS drone shows distinct swirls along several farmers' properties with damage to a half dozen barns and numerous uprooted and snapped trees. Cedar trees were the most common tree that sustained damage during this tornado.

At 1598 Carter Brothers Rd, a riding lawn mower was thrown about 50 yards and a garbage can flew 150 yards. There were snapped, twisted, and uprooted trees facing in nearly every direction. Winds at this location were between 90 and 95 miles an hour.

There were indications that this was an intermittent skipping tornado. Along Dan Dunn Road several barns sustained significant roof and sidewall damage, and a 50 foot by 50 foot chain link fence was bent at 90 degrees along every support post.

The most significant damage of the tornado path was found at 3000 Slack Rd. It destroyed two barns and did significant roof and siding damage to a well-built one-story residential home. Insulation and metal siding were thrown in multiple directions. At the end of the property, aerial drone photography showed trees going in nearly every direction. Wind speeds in this location were estimated to be 100 mph. Residents at the house said they could feel the intense pressure and everything trying to suck out of the house.

On the way to the next storm damage survey we found sporadic straight line wind damage in Hardin County. This included three mobile homes that sustained roof damage near the Hardin County Fairgrounds.

Thunderstorm Wind, Scott

When
March 25, 10:45 PM EST
Where
Scott County, 0.6 mi N of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.209, -84.550

There was a large tree down across Warrendale Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyThe tornado archive for Kentucky, 2021Warnings in Kentucky, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950633, 950634, 950635, 950636, 950637, 950640, 950639, 950641, 946953, 946962, 950643, 946964, 946966, 946972, 950208, 950642, 950624, 950645, 950648, 950632, 950649.